North Carolina, 2012

Hail and Damaging Winds in North Carolina, July 21, 2012

July 21, 2012 · NWS ILM · 4 events in 1 county or zone

The area remained south of a stationary front and within a moist and unstable air-mass. Interaction with the seabreeze and outflow boundaries resulted in thunderstorms pulsing to severe thresholds at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

The area remained south of a stationary front and within a moist and unstable air-mass. Interaction with the seabreeze and outflow boundaries resulted in thunderstorms pulsing to severe thresholds at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 21, 1:43 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 1:43 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
243 PM EDT SAT JUL 21 2012

.SYNOPSIS...
TYPICAL SUMMER TIME WEATHER WILL CONTINUE WITH BERMUDA HIGH PRESSURE
OFFSHORE AND SURFACE LOW PRESSURE INLAND PRODUCING SOUTHWEST WINDS AND
LOCALIZED THUNDERSTORMS TO THE COASTAL CAROLINAS. A BUILDING RIDGE
ALOFT WILL BRING A WARMING TREND THROUGH NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM SATURDAY...THE SEA BREEZE WILL REMAIN PINNED VERY NEAR
THE COAST THROUGH THIS EVE. A SHORTWAVE TROUGH...SITUATED ACROSS THE
SOUTHERN APPALACHIANS PER WATER VAPOR IMAGERY...IS EXPECTED TO MOVE
EAST THROUGH THIS EVE. OUR FORECAST AREA WILL BE ON THE SOUTHERN
PERIPHERY OF THIS FEATURE WHICH WILL SERVE TO ENHANCE THUNDERSTORM
STRENGTH AND INCREASE COVERAGE. A WEAK...VIRTUALLY STATIONARY
FRONT... WILL REMAIN WELL N OF THE AREA. WILL CONTINUE TO ADVERTISE
HIGHEST POPS ACROSS THE NORTHERN TIER...FROM HARTSVILLE TO DILLON TO
WHITEVILLE TO BURGAW. IN THESE AREAS...EXPECT AT LEAST NUMEROUS
SHOWERS AND THUNDERSTORMS INTO EARLY THIS EVE.

THE RISK FOR CONVECTION SHOULD PROGRESSIVELY LOWER AS YOU MOVE SOUTH
OF THIS AREA AS DRIER AIR TO OUR S AND SE GETS DRAWN NORTHWARD AND
CIN VALUES POINT TO CONVECTION HAVING A MUCH MORE DIFFICULT TIME
DEVELOPING/SUSTAINING ANY DEPTH DUE TO SLIGHTLY WARMER AIR ALOFT.
THUS...WILL TAPER POPS DOWN TO LOW CHANCE/SLIGHT CHANCE AS YOU MOVE
SOUTHWARD ACROSS THE SOUTHERN PEE DEE...GRAND STRAND...WINYAH BAY
AND LOWER CAPE FEAR COAST WITH PERHAPS ONLY A SPRINKLE FAR SOUTHERN
AREAS THROUGH THIS EVE.

INSTABILITY IS RESPECTABLE...UP TO 2000-2500 J/KG LATE THIS
AFTERNOON. THE RISK FOR SEVERE WEATHER REMAINS RATHER LOW...ALTHOUGH
AN ISOLATED WET-MICROBURST CAN NOT BE RULED OUT DUE TO PRECIPITATION
LOADING. A VERY ISOLATED DAMAGING WIND EVENT IS THUS POSSIBLE AND
HAIL CAN NOT BE COMPLETELY RULED OUT IN THE STRONGEST STORMS.

BOUNDARY LAYER IS EXPECTED TO GRADUALLY COOL AND STABILIZE AFTER
SUNSET. STABILIZATION SHOULD ALLOW ANY ONGOING CONVECTION AFTER DARK
TO COME TO AN END BEFORE MIDNIGHT. PLENTY OF CONVECTIVE DEBRIS
CLOUDINESS AND MODEST LOW LEVEL JETTING SHOULD HELP KEEP MINIMUMS IN
THE LOWER TO MID 70S WITH UPPER 70S MOST COMMON AT THE COAST.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 PM SATURDAY...BERMUDA HIGH AND PIEDMONT TROUGH REMAIN TWO
DOMINANT SURFACE FEATURES CONTROLLING COASTAL CAROLINAS WEATHER.
THIS WILL MAINTAIN A SW SFC FLOW VEERING AROUND TO MORE WESTERLY
THROUGH THE LOW TO MID LEVELS. 850 TO 700 MB WINDS WILL BE 15 TO
25 KTS SUN AFTN INCREASING UP TO 20 TO 30 KTS MON AFTN AS THEY
VEER TOWARD THE NW. MID TO UPPER TROUGH LIFTS OFF TO THE NORTH
NORTHEAST AS RIDGE BUILDS IN FROM EAST AND WEST EXPANDING ACROSS
THE SOUTHEAST SUNDAY THROUGH MONDAY. ANY SHORTWAVE ENERGY TOPPING
THE RIDGE SHOULD REMAIN JUST TO NORTH OF LOCAL CWA. H5 HEIGHTS WILL
RISE UP TO 595 DEM AND WILL SEE INCREASED BUT WEAKER SUBSIDENCE
AND DRIER AIR THROUGH THE MID LEVELS. WITH BEST UPPER LEVEL SUPPORT
TO THE NORTH AND STRONG WESTERLY LOW TO MID LEVEL FLOW...EXPECT
MORE LOCALIZED CONVECTION ALONG CONVERGENT BOUNDARIES TYPICAL OF
SUMMERTIME...WITH BETTER CHC OVER NC. SEA BREEZE SHOULD REMAIN FAIRLY
CLOSE TO THE COAST WITH STRONGER WESTERLY COMPONENT TO
FLOW...ESPECIALLY ON MONDAY. THEREFORE ANY CONVECTION THAT FORMS
ALONG SEA BREEZE BOUNDARY WILL BE CLOSER TO THE COAST AND WILL
MOVE RAPIDLY OFF TO THE EAST TOWARD THE WATERS. ALSO EXPECT OTHER
SHWRS/TSTMS TO DEVELOP ALONG PIEDMONT TROUGH FURTHER INLAND AND
MOVE EAST TOWARD THE COAST. MOISTURE PROFILES DO SHOW VERY MOIST
UPPER LEVELS WITH WINDS ABOVE H4 HAVING GOOD NW-N COMPONENT.
THEREFORE EXPECT PERIODS OF CIRRUS...MAINLY FROM CONVECTIVE DEBRIS
CLOUDS FROM CONVECTION UPSTREAM. THIS SHOULD FILTER OUT SOME OF
THE SUN.

WITH RISING H5 HEIGHTS AND STRONG LOW LEVEL WESTERLY COMPONENT TO
THE FLOW...EXPECT WARM SUMMERTIME TEMPS RUNNING BETWEEN 90 AND 95
MOST PLACES.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...A RETURN TO HOT AND HUMID WEATHER EXPECTED
FOR MUCH OF THE EXTENDED...WITH ABOVE CLIMO PRECIP CHANCES THROUGH
LATE WEEK.

LARGE ELONGATED UPPER RIDGE EXTENDING FROM NEBRASKA SOUTHEAST INTO
FLORIDA WILL GET GRADUALLY PUSHED SOUTHWARD AS A LARGE UPPER LOW
ACROSS CANADA SHEARS OFF AND DROPS VORT IMPULSES INTO A BROAD
EASTERN LONGWAVE TROUGH. AS THIS OCCURS...W/NW FLOW DEVELOPS THROUGH
MUCH OF THE COLUMN ABOVE THE IMMEDIATE SURFACE. AT THE
SURFACE...LARGE BERMUDA HIGH PRESSURE GETS SHUNTED SOUTH AS
WELL...BUT NEAR SURFACE S/SW FLOW PERSISTS THROUGH THE PERIOD.

THE COMBINATION OF THE MID LEVEL TROUGH...850MB TEMPS AROUND
20C...AND MOIST RETURN SURFACE FLOW WILL CREATE DECENT CONVECTION
CHANCES EACH DAY...WITH WIDESPREAD COVERAGE POSSIBLE ESPECIALLY ON
WEDNESDAY. AN ACTIVE PIEDMONT TROUGH AND SEA BREEZE FRONT WILL OCCUR
EACH DAY...ALTHOUGH WITH THE DEEP W/NW FLOW THE SEA BREEZE WILL
REMAIN PINNED NEAR THE COAST. PWATS OF TWO INCHES OR GREATER AND
HIGH THETA-E AIR COMBINED WITH STEEP LOW LEVEL LAPSE RATES AND
SUBTLE VORT IMPULSES WILL SPAWN CONVECTION EACH AFTN...BUT MOST
ACTIVITY WILL BE DIURNALLY FORCED AND WILL KEEP INHERITED
CHC-BY-DAY...SILENT-BY-NIGHT POP. THE BEST TSTM COVERAGE WILL BE
WEDNESDAY AHEAD OF A COLD FRONT WHICH WILL TRY TO DROP SOUTH INTO
THE ILM CWA. EXPECT THIS BOUNDARY TO GET HUNG UP JUST NORTH OF THE
AREA...BUT THIS WILL STILL SERVE AS AN ADDITIONAL FOCUS FOR
CONVECTION DURING WED/WED NIGHT. OVERALL POP WILL TREND DOWNWARD
LATE IN THE PERIOD AS 500MB RIDGE BUILDS BACK TO THE NORTH.
HOWEVER...WILL KEEP SCHC POP (SILENT BY DAY 6/7) FOR ISOLATED TSTMS
IN A STILL VERY WARM/MOIST AIR MASS.

850MB TEMPS AROUND 20C WILL SUPPORT HIGHS WELL INTO THE 90S MOST
DAYS EVEN WITH THE LIMITING IMPACT OF CLOUD COVER. MINS AT NIGHT
WILL FALL ONLY INTO THE MID 70S...NEAR 80 SOME NIGHTS AT THE COAST.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...SCATTERED CONVECTION IS POSSIBLE THIS AFTERNOON...
ESPECIALLY AT THE INLAND TAF SITES. IF A THUNDERSTORM DOES DEVELOP
IN THE AREA CEILING AND VISIBILITY COULD DROP TO MVFR TO IFR RANGE
FOR A SHORT PERIOD OF TIME. AT THIS TIME...DO TO THE LACK OF
CONFIDENCE...WILL PUT THUNDERSTORMS IN THE VICINITY THROUGH 02Z.
OUTSIDE OF CONVECTION...VFR IS EXPECTED. MVFR IS POSSIBLE FROM BR
TOWARDS DAYBREAK AT THE INLAND ZONES.

EXTENDED OUTLOOK...CHANCE OF AFTERNOON THUNDERSTORMS EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM SATURDAY...THE TEMP GRADIENT ACROSS THE NEARLY PINNED
SEA BREEZE IS NOT AS SIGNIFICANT AS THE PAST FEW DAYS AND
CONSEQUENTLY...EITHER ARE THE WINDS. A MODEST NOCTURNAL JET WILL
KEEP WINDS ELEVATED THROUGH TONIGHT...BUT STILL THE STRONGEST WINDS
ARE EXPECTED THROUGH THIS EVE...15 TO 20 KT WITH GUSTS UP TO 25 KT.
SEAS WILL ALSO BE TRENDING DOWNWARD...AS HIGH AS 3 TO 4 FT THIS
EVE...THEN LOWERING BY ABOUT A FOOT INTO SUN MORNING.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 PM SATURDAY...SOUTHWEST FLOW WILL CONTINUE BETWEEN
BERMUDA HIGH TO THE EAST AND PIEDMONT TROUGH OVER INLAND
CAROLINAS. NAM SHOWING DECENT LOW LEVEL JETTING BOTH SUN AND MON
NIGHT BUT STRONGER MON NIGHT AS WINDS ALOFT INCREASE UP TO 25 TO
30 KTS. OVERALL EXPECT SFC WINDS AROUND 15 KTS SUNDAY INCREASING
UP TO 15 TO 20 KTS ON MONDAY AND VEERING SLIGHTLY MORE TO THE
W-SW. EACH AFTERNOON WINDS WILL BECOME SLIGHTLY MORE ON SHORE AND
GUSTIER CLOSE TO THE COAST AS SEA BREEZE DEVELOPS. WNA SHOWING
LONGER PERIOD UP TO 10 SECOND SWELLS MIXING WITH LOCALLY DRIVEN
WIND WAVES TO PRODUCE SEAS 2 TO 4 FT. SHOULD REACH UP TO 4 TO 5 FT
IN OUTER WATERS MON NIGHT IN STRONGER W-SW WINDS.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 300 PM SATURDAY...TYPICAL SUMMERTIME PATTERN THROUGH THE
EXTENDED WITH PERSISTENT SW RETURN FLOW DOMINATING THE SYNOPTIC
WIND. SW WINDS OF 15-20 KTS WILL OCCUR ON BOTH TUESDAY AND
WEDNESDAY...EASING TO AROUND 10 KTS AND VEERING TO SLIGHTLY MORE
W/SW BY THURSDAY AS A BACK DOOR TYPE FRONT APPROACHES FROM THE
NORTH. THESE SW WINDS WILL KEEP A 4-5FT/5SEC SW WIND WAVE ONGOING
THROUGH THE PERIOD...ALTHOUGH AMPLITUDE WILL DECAY SLIGHTLY ON
THURSDAY. AT THE SAME TIME...THE PERSISTENT FLOW AROUND HIGH
PRESSURE RIDGE OVER THE ATLANTIC WILL KEEP A SE GROUND SWELL PRESENT
WITHIN THE WAVE SPECTRUM. SWELL INITIALLY OF 2FT/9SEC WILL BECOME
2FT/13 SEC BY THURSDAY. SEAS OF 3-5 FT TUESDAY WILL SLOWLY
DECREASE...BECOMING 2-3 FT THURSDAY THANKS TO EASING WINDS AND THE
LONGER PERIOD SWELL DECAYING MORE QUICKLY DUE TO OCEAN BOTTOM
FRICTION.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RJD
SHORT TERM...RGZ
LONG TERM...JDW
AVIATION...RJD/DRH
Hazardous weather outlook, Jul 21, 11:06 AM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1206 PM EDT SAT JUL 21 2012

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-221615-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
1206 PM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-221615-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
1206 PM EDT SAT JUL 21 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-221615-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1206 PM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

In the hours before

Special weather statement, Jul 21, 2:44 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
344 PM EDT SAT JUL 21 2012

SCZ023-212045-
DARLINGTON-
344 PM EDT SAT JUL 21 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS DARLINGTON COUNTY THROUGH
445 PM EDT...

AT 344 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HARTSVILLE...MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...HARTSVILLE...AUBURN...
DARLINGTON RACEWAY...DOVESVILLE...FLOYD...KELLYTOWN...LYDIA...
MECHANICSVILLE...MONT CLARE...NORTH HARTSVILLE AND OATS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3443 8018 3450 8005 3449 7988 3453 7984
      3449 7981 3449 7977 3452 7976 3449 7972
      3444 7975 3440 7972 3440 7968 3437 7967
      3436 7969 3431 7966 3418 8013 3423 8012
      3432 8018
TIME...MOT...LOC 1944Z 252DEG 18KT 3436 8007

WEISS
Special weather statement, Jul 21, 3:06 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
406 PM EDT SAT JUL 21 2012

SCZ017-212045-
MARLBORO-
406 PM EDT SAT JUL 21 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS MARLBORO COUNTY THROUGH 445
PM EDT...

AT 406 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
SOUTH OF CHAVISTOWN...OR ABOUT 7 MILES SOUTHWEST OF BENNETTSVILLE...
MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...BROWNSVILLE...
CHAVISTOWN...CLIO...DUNBAR...MCCOLL...WALLACE...BLENHEIM AND TATUM.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3476 7962 3462 7945 3430 7963 3430 7966
      3436 7969 3437 7967 3439 7969 3440 7968
      3439 7972 3444 7975 3449 7972 3452 7976
      3449 7979 3451 7983 3460 7981 3462 7978
      3468 7986 3474 7989
TIME...MOT...LOC 2006Z 261DEG 18KT 3459 7978

WEISS
Local storm report, Jul 21, 3:22 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             2 NW BENNETTSVILLE      34.65N  79.70W
07/21/2012  E0.88 INCH       MARLBORO           SC   PUBLIC

&&

EVENT NUMBER ILM1200276

RG
Special weather statement, Jul 21, 3:33 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
433 PM EDT SAT JUL 21 2012

NCZ087-SCZ024-212130-
DILLON-ROBESON-
433 PM EDT SAT JUL 21 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS DILLON AND ROBESON COUNTIES
THROUGH 530 PM EDT...

AT 433 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
RAEMON...OR ABOUT 10 MILES SOUTH OF LAURINBURG...MOVING EAST AT 20
MPH. OTHER STRONG STORMS MAY DEVELOP WITHIN THE AREA DURING THE NEXT
HOUR AS WELL.

SOME LOCATIONS IMPACTED INCLUDE DILLON...LUMBERTON...RED SPRINGS...
ALMA...BARKER TEN MILE...BUIE...ELROD...FAIRMONT...HAMER...
HESTERTOWN...LITTLE ROCK AND MAXTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3458 7884 3457 7885 3453 7886 3442 7939
      3458 7948 3462 7945 3463 7946 3477 7934
      3482 7936 3484 7936 3484 7935 3484 7919
      3490 7911
TIME...MOT...LOC 2033Z 255DEG 18KT 3464 7939

WEISS
Local storm report, Jul 21, 3:56 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
456 PM EDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     1 W CLIO                34.58N  79.56W
07/21/2012                   MARLBORO           SC   DEPT OF HIGHWAYS

            TREE DOWN ACROSS ROADWAY S-381 SOUTHBOUND LANE.
            REPORTED BY SOUTH CAROLINA HIGHWAY PATROL WEB SITE.

&&

EVENT NUMBER ILM1200277

RG
Special weather statement, Jul 21, 3:57 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
457 PM EDT SAT JUL 21 2012

NCZ096-212200-
BLADEN-
457 PM EDT SAT JUL 21 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS BLADEN COUNTY THROUGH 600 PM
EDT...

AT 458 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DUBLIN...OR ABOUT 9 MILES WEST OF ELIZABETHTOWN...MOVING EAST AT 15
MPH.

SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...ABBOTTSBURG...
AMMON...BLADENBORO...LAGOON...LISBON...RUSKIN...WHITE OAK...DUBLIN...
TAR HEEL AND WHITE LAKE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3475 7838 3470 7836 3467 7833 3454 7826
      3452 7827 3450 7884 3457 7885 3459 7883
      3462 7883 3467 7880 3469 7880 3472 7883
      3486 7854 3486 7850
TIME...MOT...LOC 2058Z 248DEG 14KT 3460 7875

WEISS

The radar

The Wilmington radar (KLTX), 105 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Robeson

When
July 21, 4:12 PM EST to 4:14 PM EST
Where
Robeson County, 2.2 mi NNW of Elrod
Measured
1 in hail
Property damage
$750
Reported by
Law Enforcement
Coordinates
34.649, -79.245

Hail to the size of quarters was reported at the intersection of Interstate 74 and Highway 710.

Thunderstorm Wind, Robeson

When
July 21, 4:21 PM EST to 4:22 PM EST
Where
Robeson County, 2.92 mi ENE of Elrod
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.637, -79.183

Trees were reported down at the intersection of North Chicken Road and Freewill Lane.

Thunderstorm Wind, Robeson

When
July 21, 4:25 PM EST to 4:26 PM EST
Where
Robeson County, 1.96 mi NNW of Purvis
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.606, -79.264

Trees were reported down along Beauty Spot Road.

Thunderstorm Wind, Robeson

When
July 21, 4:36 PM EST to 4:37 PM EST
Where
Robeson County, 3.2 mi SSW of Roziers
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.736, -78.989

Trees were reported down at the intersection of Highway 301 and Wellington Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396408, 396412, 396409, 396411.